Editor’s Note: Find the latest news and guidance on COVID-19 at Medscape’s Coronavirus Resource Center.
Patients receiving COVID-19 mRNA vaccines are experiencing a wide variety of rashes, a dermatologist told colleagues, and some lesions do not appear until several days after the injection. The good news is that these side effects are usually minor and go away in a few days, Esther Freeman, MD, said in a presentation to the Experience of virtual meetings of the American Academy of Dermatology.
“The reality is really very reassuring,” Freeman said, especially in light of what is currently known about when eruptions occur and how anaphylaxis it is extremely uncommon. Now, he added, dermatologists can tell patients who had reactions to the initial vaccination that “we know she had this big reaction and we know it was annoying and uncomfortable. But maybe it won’t happen the second time. And if she does, , [the reaction is] it will probably be smaller. “
Freeman, associate professor of dermatology at Harvard Medical School, Boston, excelled at to study published in the Journal of the American Academy of Dermatology which he co-authored with dermatologists in the United States. The researchers tracked 414 skin reactions to the COVID-19 vaccines of Moderna (83%) and Pfizer (17%) in a group of patients, which were 90% women, 78% whites, and mostly , from the United States. His average age was 44 years. The cases were reported to the AAD – International League of Dermatological Societies register of cutaneous manifestations COVID-19.
While most were women, “it’s a little hard to know if this will end up being a real find,” said Freeman, lead registry researcher and member of the AAD’s COVID-19 ad hoc working group. “If you think about who got vaccinated early, they were the health care providers and the American workforce of over 70% of women. So I think there’s a bit of a bias here. Also there may be a bias because women may be slightly more likely to report or go to their healthcare provider for a rash. “
Delayed large local reactions were the most common, accounting for 66% (175 cases) of the 267 skin reactions reported after the first dose of Modern vaccine and 30% (31 cases) of the 102 reactions reported after of the second dose. These reactions accounted for 15% (5 cases) of the 34 skin reactions reported after the first dose of Pfizer vaccine and 18% (7 cases) of the 40 reactions after the second dose.
There are two peaks with this first dose, Freeman said. “There is a peak around day 2 or 3. And there is another peak around day 7 or 8 with some of these reactions. Only 27% who had a reaction with the first dose had the same reaction with the second “. He added that these reactions “are not” cellulite and do not require antibiotics. “
Other more common reactions included local reactions at the injection site (swelling, erythema, and pain), urticaria (after 24 hours in almost all cases, occurring at a higher rate in patients receiving the Pfizer vaccine), and measles rashes.
Freeman said patients may experience redness and swelling in their hands and feet that can be “very uncomfortable.” He described a patient “who had a hard time clenching his fist, just because of the amount of swelling and redness he had in his hand. It was resolved and it is important to assure your patients that he will disappear.”
According to this study, the least frequent reports of other skin findings with the two vaccines include 9 reports of swelling at the cosmetic filling site, 8 reports of pernio / chilblains, 10 reports of chicken pox zoster, 4 reports of herpes simplex flares, 4 reactions similar to pityriasis rosea and 4 rashes in infants of vaccinated nursing mothers.
The study noted that “patients responded well to topical corticosteroids, oral antihistamines and / or pain relief medications. These reactions resolved after an average of 3-4 days.”
It is important to understand that none of the patients developed anaphylaxis after the second dose, even if they had had a reaction to the first dose, Freeman said. “But I have to point out that we are talking about reactions that have started more than 4 hours after the vaccine. If a rash like a urticaria starts specifically within 4 hours after the vaccination, it is in a different category. They are considered more immediate allergic reactions, and these patients should be seen for allergy before a second dose. “
Freeman added that “it’s really interesting to think about how our bodies actually react to the vaccine in a way that mimics our body’s reactions to COVID-19.” For example, some patients who were vaccinated developed xylots similar to the “COVID toes” described in infected patients, apparently as part of the body’s immune response to the virus. “We’ve seen it in patients who actually had COVID and had previous COVID toes and who actually got an outbreak with the vaccine. And then we’ve also seen it in patients who never had COVID.”
As for general advice for patients, he said, “I still encourage my patients who previously had COVID to go ahead and get the vaccine even if they had a cutaneous manifestation with COVID.”
Shari Lipner, MD, PhD, associate professor of clinical dermatology, Weill Cornell Medicine, New York, said she has only seen a handful of cases of major delayed local reactions and reactions at the local injection site after COVID-19 vaccination. “I have seen a significant number of cases of acute urticaria after the first and second dose, “he said in an interview.” However, it is important to note that we cannot determine the cause and effect of cases of acute urticaria. They may or may not be related to the vaccine. “
Fortunately, none of the adverse effects he has seen have been severe. “It’s important for dermatologists to educate the public and their patients so that most people don’t develop any skin reactions in response to the vaccine,” he said. In a minority that does, “reactions are usually mild and not life-threatening. Many of these skin reactions resolve on their own without treatment.”
He added that “patients with pernio / chilblains or shingles after vaccination, a board-certified dermatologist should refer you for prompt treatment and to avoid sequelae. “
“COVID vaccine arm”
Delayed local reactions to the Modern vaccine were also described in one report published online May 12, 2021 in JAMA Dermatology, after the AAD meeting, in 16 patients referred to the Yale New Haven Hospital Dermatology Service (Conn.) who experienced delayed localized skin hypersensitivity reactions an average 7 days after receiving the vaccine (2-12 days), from January 20 to February 12, 2021. No such cases were reported in the Pfizer vaccine recipients.
Of the 16 patients, whose mean age was 38 years and mostly women, 15 developed the reaction after the first dose, described as “pruritic erythematous reactions with variable pain near the injection site.” which lasted an average of 5 days (range, 1-21 days). After the second dose, 12 of the 16 patients developed reactions at the injection site (including one patient who had no reaction after dose 1), an average of 2 days after vaccination (range, 0-5 days).
Histological results of a biopsy in a patient with a reaction to the second dose “demonstrated mixed focal interstitial infiltration predominantly perivascular and focal with lymphocytes and eosinophils consisting of a dermal hypersensitivity reaction,” he wrote. Alicia J. Little, MD, PhD, from the Department of Dermatology, Yale University, New Haven, and co-authors.
Compared with immediate hypersensitivity reactions, which occur within 4 hours after vaccination, such as anaphylaxis and urticaria, they concluded that “these delayed localized hypersensitivity reactions are not a contraindication for subsequent vaccination “and proposed that they be called” vaccine arm against COVID “.
Freeman did not report any disclosures. Lipner also had no relevant disclosures. Little reported that she received a grant from the National Center for the Advancement of Translation Sciences and an Award for the Development of Women’s Careers from the Dermatology Foundation while conducting the study; another author reported equity to Johnson & Johnson in his spouse’s retirement fund outside of the submitted work.
This article originally appeared on MDedge.com, which is part of the Medscape professional network.